Texas, 2013

Hail and Damaging Wind in Texas, May 18, 2013

May 18, 2013 · NWS OUN · 3 events in 2 counties and zones

A classic late Spring severe weather setup unfolded over the southern Plains. Rich low-level moisture and very warm temperatures contributed to high instability, while an incoming shortwave trough yielded deep-layer shear sufficient for supercells during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A classic late Spring severe weather setup unfolded over the southern Plains. Rich low-level moisture and very warm temperatures contributed to high instability, while an incoming shortwave trough yielded deep-layer shear sufficient for supercells during the afternoon. A couple supercells moved northeast over western north Texas during the early evening hours, producing severe hail and wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 18, 1:25 PM CST, 5 hours 57 minutes earlier.

Area forecast discussion, May 18, 1:25 PM CST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
225 PM CDT SAT MAY 18 2013

.DISCUSSION...
STAGE STILL APPEARS TO BE SETTING UP FOR A VERY BUSY FEW DAYS
WRT SEVERE WEATHER ACROSS OKLAHOMA AND WESTERN NORTH TEXAS. LARGE
SCALE WESTERN TROUGH WILL BRING SEVERAL SHORTWAVES INTO THE
SOUTHERN PLAINS THROUGH TUESDAY BEFORE MAIN TROUGH MOVES THROUGH.

FOR TODAY... CAPPING INVERSION HAS HELD THINGS IN CHECK... BUT
MIDDAY SOUNDING ACROSS THE AREA SHOW ONLY MINIMAL CAP STILL
REMAINING. EXPECT STORMS TO DEVELOP ACROSS WESTERN OKLAHOMA INTO
WESTERN NORTH TEXAS AND WITH EXTREME INSTABILITY AND STRENGTHENING
WIND FIELDS... SEVERE STORMS ARE LIKELY.

ANOTHER ROUND OF SEVERE WEATHER IS ANTICIPATED ON SUNDAY WITH THE
MAIN SFC BOUNDARIES RESIDING FARTHER EAST AND SOUTHEAST IN THE
MAIN BODY OF THE STATE WITH AFTN STORMS DEVELOPING IN WESTERN
OKLAHOMA AND MORE LIKELY AFFECTING CENTRAL SECTIONS OF
OKLAHOMA. AGAIN INSTABILITY AND WIND FIELDS WILL BE VERY
FAVORABLE FOR HIGH END SEVERE STORMS.

THE LATEST MODEL RUNS HAVE SLOWED THE EASTWARD PROGRESSION OF SFC
BOUNDARIES DOWN AND KEEP MUCH OF CENTRAL INTO EASTERN OKLAHOMA IN
THE RISK ON MONDAY AND PERHAPS EVEN INTO TUESDAY ACROSS SOUTHEAST
OKLAHOMA. THE PARTICULARS WILL BECOME INCREASINGLY DEPENDENT ON
WHAT HAPPENS THE DAY/NIGHT BEFORE.

OTHERWISE VERY WARM/HOT AND MUGGY CONDITIONS WILL CONTINUE THE
NEXT SEVERAL DAYS BEFORE THE SFC FRONT WORKS THROUGH THE AREA WITH
SOME COOLER AND DRIER AIR WORKING INTO OKLAHOMA AND NORTH TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  90  66  87 /  30  30  50  50
HOBART OK         69  95  63  94 /  30  20  10  20
WICHITA FALLS TX  71  98  67  97 /  30  20  20  20
GAGE OK           61  88  56  84 /  30  20  20  20
PONCA CITY OK     70  89  64  84 /  30  50  60  50
DURANT OK         69  88  71  88 /  20  20  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26/30
Hazardous weather outlook, May 18, 11:19 AM CST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1219 PM CDT SAT MAY 18 2013

OKZ004>048-050>052-TXZ083>090-191000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1219 PM CDT SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA...AND A SLIGHT RISK THAT INCLUDES
WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS ACROSS NORTHWESTERN OKLAHOMA...WEST AND
NORTH OF A LINE FROM NEAR CHEROKEE...TO WATONGA...TO WEATHERFORD...
TO ELK CITY. THE SLIGHT RISK AREA INCLUDES MUCH OF WESTERN AND
CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS...GENERALLY WEST OF A LINE
FROM CHANDLER... TO SULPHUR...TO MARIETTA INCLUDING ALL OF WESTERN
NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THIS AFTERNOON THROUGH MIDNIGHT.

IMPACTS...
LARGE DAMAGING HAIL LARGER THAN BASEBALLS MAY CREATE DAMAGE TO CROPS..
ROOFS AND CARS. DAMAGING WINDS MAY DOWN TREES AND POWER LINES AND DAMAGE
STRUCTURES. ISOLATED TORNADOES ARE ALSO POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND EVENING.

DISCUSSION...
A DRYLINE WILL LIE ALONG THE BORDER BETWEEN THE TEXAS PANHANDLE AND
OKLAHOMA THIS AFTERNOON. CONVERGENCE ALONG THE DRYLINE...PLUS LIFT
ASSOCIATED WITH AN UPPER-LEVEL WAVE...WILL HELP GENERATE SCATTERED
THUNDERSTORMS BY LATE THIS AFTERNOON. STRONG INSTABILITY AND MODERATE
TO STRONG WIND SHEAR WILL PROVIDE AN ENVIRONMENT THAT IS VERY FAVORABLE
FOR SEVERE THUNDERSTORMS. IN THE MODERATE RISK AREA...CONDITIONS WILL
SUPPORT A HIGHER PROBABILITY OF SEVERE STORMS AND TORNADOES THIS AFTERNOON
AND EVENING. THUNDERSTORMS WILL LIKELY BECOME LESS NUMEROUS AFTER MIDNIGHT
REDUCING THE SEVERE WEATHER RISK.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
AN ELEVATED RISK OF SEVERE STORMS WILL OCCUR AGAIN ON SUNDAY AND MONDAY...
AND POSSIBLY INTO TUESDAY. A CHANCE OF STORMS WILL CONTINUE THROUGH
FRIDAY...BUT THE RISK OF SEVERE STORMS WILL BE LOW AFTER TUESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SUNDAY.

CMS/30/26

In the hours before

Special weather statement, May 18, 6:51 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
751 PM CDT SAT MAY 18 2013

TXZ083-084-190115-
HARDEMAN TX-FOARD TX-
751 PM CDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARDEMAN AND CENTRAL
FOARD COUNTIES UNTIL 815 PM CDT...

AT 750 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF CROWELL...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3441 9977 3426 9948 3409 9948 3390 9978
      3401 9996
TIME...MOT...LOC 0050Z 219DEG 34KT 3403 9981

..SPEG.
Special weather statement, May 18, 6:53 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
753 PM CDT SAT MAY 18 2013

OKZ024-190130-
CANADIAN OK-
753 PM CDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR CANADIAN COUNTY UNTIL 830 PM
CDT...

AT 752 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
COGAR...MOVING NORTHEAST AT 55 MPH. ANOTHER STRONG THUNDERSTORM WAS
LOCATED JUST SOUTHWEST OF CALUMET.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LAT...LON 3550 9767 3550 9768 3538 9806 3537 9827
      3538 9830 3560 9831 3573 9787 3572 9767
TIME...MOT...LOC 0052Z 240DEG 49KT 3542 9814

..SPEG.
Local storm report, May 18, 7:11 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
811 PM CDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     3 W MEDICINE PARK       34.73N 98.55W
05/18/2013  M60 MPH          COMANCHE           OK   MESONET

&&

JPIKE
Local storm report, May 18, 7:15 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     4 WSW WEATHERFORD       35.50N 98.77W
05/18/2013  M60 MPH          CUSTER             OK   MESONET

&&

JPIKE
Special weather statement, May 18, 7:15 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT SAT MAY 18 2013

OKZ015-016-190130-
CUSTER OK-DEWEY OK-
815 PM CDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CUSTER AND SOUTHEASTERN
DEWEY COUNTIES UNTIL 830 PM CDT...

AT 813 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CUSTER CITY...
MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3566 9900 3595 9876 3587 9863 3569 9864
      3554 9883
TIME...MOT...LOC 0113Z 221DEG 31KT 3566 9886

..SPEG.
Local storm report, May 18, 7:20 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
820 PM CDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     5 WNW EL RENO           35.56N 98.04W
05/18/2013  M60 MPH          CANADIAN           OK   MESONET

&&

JPIKE

The radar

The Dyess AFB radar (KDYX), 107 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
May 18, 7:22 PM CST
Where
Knox County, Goree
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
33.470, -99.520

Thunderstorm Wind, Wilbarger

When
May 18, 7:35 PM CST
Where
Wilbarger County, 0.69 mi S of Vernon Wilbarger Arp
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
34.210, -99.280

Hail, Wilbarger

When
May 18, 7:56 PM CST
Where
Wilbarger County, Odell
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
34.350, -99.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445505, 445507, 445506.